Texas, 2021

Drought in Texas, October 26 to 31, 2021

October 26 to 31, 2021 · NWS EWX · 1 event in 1 county or zone

After a couple of months of below normal rainfall, Dimmit County went into Severe Drought (D2).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

After a couple of months of below normal rainfall, Dimmit County went into Severe Drought (D2).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 26, 5:41 AM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Oct 26, 5:41 AM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
641 AM CDT Tue Oct 26 2021

.AVIATION... /12Z TAFS/
The rapid influx of gulf moisture at low levels and a plume of
Pacific moisture passing overhead at mid levels is making for some
erratic trends of TAF forecasts for IFR versus MVFR cigs. This should
continue for a few hours, and then late this morning there should be
a continued increase in low level winds to help with mixing in the
boundary layer to hopefully lift cigs closer to VFR toward noon. A
few MVFR spots are still possible in the early afternoon, but by
around 19Z most of the area should be mixing toward VFR with further
increases in wind speeds. A weak disturbance moving out of Mexico
could bring a few sprinkles, but no impacts to area terminals are
projected at this time. Late tonight a likely prevailing storm or
squall line event should reach I-35 by around 10Z and probably will
skip east of DRT earlier in the night. A cold front will come with
this system and gusty winds/fair weather will finish out the final
hours of the 30 hour forecasts.

&&

.PREV DISCUSSION... /ISSUED 323 AM CDT Tue Oct 26 2021/

SHORT TERM (Today through Wednesday)...
Active weather will make for a busy short-term discussion. Early
this AM, we will see some light winds and pre-dawn fog pockets
where some areas could see brief visibility lowerings to less than
1/2 mile. An umbrella of high clouds is spilling north out of
Mexico, and farther south, some mid-level precipitation echoes can
be seen marching north. This mountainous region of instability is
difficult to project, and is often analyzed poorly by model data.
Rich surface to 850 mb dewpoints noted in the 00Z obs at Monterrey
will have us taking a second look at these trends for a possible
expansion of low chance PoPs for the daytime period. The upper ridge
over Texas early this morning should quickly break down and draw
increasing morning onshore winds and moisture into South Central
Texas in the first period. For this reason have left out any mention
of late morning fog, but we may take another look at this trend
toward daybreak should the winds remain light.

Model depictions of the skies should be in good shape with a
progressive movement of a mostly cloudy skies lifting NE and leaving
partly cloudy skies in the late afternoon/early evening and briefly
ahead of the strong trough about to dive into West TX tonight.
Beneath the mid-level canopy of clouds moving across, there should
be a nice low level inversion that could be slow to erode if the NAM
is correct. With strong surface winds of 15 to 25 mph beginning to
develop by afternoon, the current thinking is the low clouds will
disperse a bit closer to the GFS projection and give us some
intermittent breaks in the midday cloudiness. Thus will keep with
the blended guidance on daytime temps, which should be mostly 2-4
degrees less than those of Monday.

After this nebulous mass of H8-H5 moisture and dynamics pull
northeast across South Central Texas today, the late afternoon and
early evening shows a clearer picture as much of the area will enjoy
a mostly fair sky and a stiff S/SE breeze feeding into the
approaching storm complex. Model trends have shown a slightly
slower arrival of the conveyor belt of storms expected to expand
south into our forecast area from West Central TX. Through 06Z, most
solutions keep the threat for strong storms NW of a line from Del
Rio to Llano. This hopefully allows for the severe potential to
decrease as the overnight squall line to evolve should weaken upon
its arrival into the I-35 corridor counties. Still some large hail
and damaging winds, as well as a non-zero tornado threat must be
considered. The Day 1 SPC Severe Wx Outlook keeps the Slight Risk
area identical from the old Day 2, but the area of Marginal Risk
becomes expanded to help bridge the gap with the new Day 2 Outlook
which more uniformly covers the forecast area with at least a
Marginal Severe Risk or greater. The more populated areas of the I-
35 corridor will likely experience this risk with fairly quick
moving squall line between 10Z and 15Z Wednesday. After 15Z, the
risk picks up again for the midday hours generally along the Highway
77 Corridor. Most of the threats for supercells with highest CAPE
and helicity values should fall with the Slight Risk areas
respectively for periods 2 (tonight) and 3 (Weds).

With a fairly quick moving system, that should slow down only
slightly in the daytime Wednesday, there are few concerns about
run-off issues as the higher squall line totals should be mainly 0.5
to 1.5 inches. This brings up the next topic of the dry and windy
air to fall in behind the arrival of the cold front. A Fire Weather
Watch has already been posted for western counties from 10 AM to 7
PM for areas generally west of a line from Rocksprings to Pearsall.
Breezy and dry weather conditions could hit critical levels slightly
east of this area, but recent rainfall amounts and the expectation
of high rain chances keep us with the same hazard area for now.
Looking at the latest MAV/MET guidance, the current thinking on the
expected wind speeds would have us just outside of a need for a Wind
Advisory, but some localized areas could see some gusts over 40 mph.

LONG TERM (Wednesday Night through Monday)...
The majority of the long-term forecast should be dry behind the
system that moved through in the short-term. Highs on Thursday behind
the front should top out in the middle 70 to middle 80s across the
area. Dewpoint values in the 30-50 degree range will lead to
afternoon humidity values ranging from below 20 percent out west to
near 40 percent in the east. Northerly winds will range from 15-20
mph out west with the lower humidity to 20-25 mph in the east with
the higher humidity. This will likely lead to elevated fire weather
conditions across much of the area depending on how much rain falls
in the short-term. The rest of the forecast through Monday looks
uneventful. Highs should be 70s and 80s on Friday warming back into
the 80s for all areas on Sunday and Monday. Lows will be in the 40s
and 50s through Sunday with a slightly warm up into the 50s and 60s
on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              86  66  78  55  76 /  10  90  40   0   0
Austin Bergstrom Intl Airport  87  66  78  52  77 /  10  90  40   0   0
New Braunfels Muni Airport     88  66  81  52  79 /  10  80  40   0   0
Burnet Muni Airport            85  61  75  51  74 /  -   90  10   0   0
Del Rio Intl Airport           93  68  83  54  83 /  10  20   0   0   0
Georgetown Muni Airport        85  64  76  52  74 /  10 100  30   0   0
Hondo Muni Airport             89  64  82  49  81 /  10  70  10   0   0
San Marcos Muni Airport        87  66  79  52  77 /  10  80  40   0   0
La Grange - Fayette Regional   88  69  81  55  78 /  20  60  90   0   0
San Antonio Intl Airport       86  67  79  55  78 /  10  80  30   0   0
Stinson Muni Airport           89  69  83  55  81 /  10  80  30   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday evening
for Dimmit-Edwards-Frio-Kinney-Maverick-Uvalde-Val Verde-Zavala.

&&

Short-Term/Aviation...Oaks
Long-Term...Hampshire
Hazardous weather outlook, Oct 26, 3:46 AM CST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
446 AM CDT Tue Oct 26 2021

TXZ171>173-183>194-202>209-217>225-228-271000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
446 AM CDT Tue Oct 26 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

An upper level disturbance and cold front will bring strong to
severe thunderstorms late tonight into Wednesday morning. There
is a Marginal to Slight Risk of strong to severe storms, with
large hail and damaging winds being the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The Marginal to Slight Risk of strong to severe storms continues
from sunrise to around noon Wednesday, with large hail and
damaging winds being the primary threats. There is also an
isolated threat for a tornado or two, mainly east of the I-35
corridor from sunrise to noon Wednesday.

A strong cold front moving through in the wake of the storm
complex Wednesday will bring northwest winds of 20-30 mph with
gusts to 40 mph. Along with the strong winds, low relative
humidities will drop to between 15 and 20 percent, resulting in
Critical fire weather conditions for areas along and west of a
line from Rocksprings to Pearsall. A Fire Weather Watch is in
effect for these areas from 10 AM to 7 PM Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to local law
enforcement or the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Dimmit

When
October 26, 10:00 AM CST to October 31, 11:59 PM CST
Where
Dimmit forecast zone
Reported by
Drought Monitor
Coordinates
28.423, -99.757 (the zone’s center; the record gives no point)

After a couple of months of below normal rainfall, Dimmit County went into Severe Drought (D2). There were voluntary water restrictions across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988297.